North Carolina, 2011

Damaging Winds in North Carolina, August 11, 2011

August 11, 2011 · NWS RNK · 2 events in 2 counties and zones

Isolated convection developed over western North Carolina along a weak surface boundary within an unstable air mass. One storm over eastern Wilkes county tracked east into Yadkin county producing widely scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated convection developed over western North Carolina along a weak surface boundary within an unstable air mass. One storm over eastern Wilkes county tracked east into Yadkin county producing widely scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 12:10 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 11, 12:10 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT THU AUG 11 2011

.SYNOPSIS...
A WEAK COOL FRONT WILL BE STALLED ACROSS NORTH CAROLINA TODAY. A
WAVE OF LOW PRESSURE ALONG THE FRONT WILL BRING CLOUDS BACK NORTH
THIS AFTERNOON AND EVENING...ALONG WITH THE THREAT OF A FEW
SHOWERS OR THUNDERSTORMS MAINLY ACROSS NORTHWEST NORTH CAROLINA.
A STRONGER COLD FRONT WILL MOVE THROUGH THE REGION LATE SATURDAY
OR SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 105 PM THURSDAY...
ISOLATED CONVECTION FORMING ACROSS WESTERN NORTH CAROLINA
WHERE CAPES ARE AROUND 2000 J/KG WITH AND LI AROUND MINUS 4 TO
MINUS 6. WILL SHAPE POPS AND WEATHER ACCORDING TO LATEST RADAR TRENDS
THIS AFTERNOON.

AS OF 945 AM THURSDAY...
SFC OBS AND SATELLITE IMAGES SHOWED LOW CLOUDS AND FOG
LIFTING/BURNING OFF THIS MORNING. THIS MORNINGS 8AM/12Z RNK
SOUNDING INDICATED A PWAT AT 1.09 INCHES AND WESTERLY FLOW.
A WEAK SHORTWAVE MOVG ACROSS ILLINOIS THIS MORNING WILL SWING
ACROSS THE SRN APPLNS MID TO LATE AFTERNOON. THIS MORNINGS
WRFARW-RNK HAS PLACED PCPN ASSOCIATED WITH THIS FEATURE FURTHER
SOUTH THIS AFTERNOON. WHILE THE ECMWF...CANADIAN AND NAM20 STILL
SUPPORT CONVECTION ACROSS THE SOUTHWEST PORTIONS OF CWA. WILL HOLD
WITH LIGHT POPS IN THE SOUTHWEST AND ADJUST ACCORDING TO TRENDS
THIS AFTERNOON. MADE SOME MINOR CHANGES IN TEMPERATURES...DEW
POINTS AND CLOUD COVER.

AS OF 345 AM THURSDAY...

SFC OBS INDICATE DRIER AIR IS WORKING ITS WAY INTO THE FORECAST
AREA FROM THE NORTH AS DEWPOINTS DROP OFF INTO THE 50S. HIGH
PRESSURE IS CENTERED OVER THE MID MISSISSIPPI VALLEY THIS MORNING.
WITH WEAK TROUGHING/NEARLY ZONAL FLOW OVER THE EASTERN U.S. THE
HIGH PRESSURE SHOULD MOVE QUICKLY EASTWARD AND INTO THE CENTRAL
APPLNS BY FRIDAY MORNING. MEANWHILE...A WEAK SHORT WAVE IS EVIDENT
ON WATER VAPOR MOVG ACROSS ILLINOIS EARLY THIS MORNING. LINEAR
EXTRAPOLATION OF THIS FEATURE BRINGS IT ACROSS THE SRN APPLNS MID
TO LATE AFTERNOON. ALTHOUGH MODELS HAVE BACKED OFF ON PRECIP
ACROSS THE FORECAST AREA TODAY...A FEW STILL SHOW PRECIP ACROSS
THE NW NC FOOTHILLS AND PIEDMONT...AND I HAVE LEANED THE FORECAST
TOWARD THE WETTER MODELS SUCH AS THE ECMWF AND CANADIAN...WITH
CHC POPS DOWN THAT WAY THIS AFTERNOON. WITH MORE SUN ACROSS MOST
OF THE CWA TODAY THAN EARLIER FCSTS INDICATED...I HAVE RAISED HIGH
TEMPS A FEW DEGREES MOST AREAS.

FORECAST GETS A LITTLE TRICKIER TONIGHT WITH THE GFS AND CANADIAN
GENERATING AN AREA OF LIGHT PRECIP ACROSS SRN SECTIONS WITH
CONTINUED ISENTROPIC LIFT. I THINK THIS IS OVERDONE SINCE THE
SHORT WAVE WILL HAVE EXITED THE REGION BY THEN AND THE FLOW SHOULD
VEER MORE TO THE NORTHWEST ENDING THE ISENTROPIC LIFT. IN
ADDITION..IT DOES NOT LOOK LIKE THE LOW LEVEL FLOW VEERS ENOUGH TO
THE EAST OR SOUTHEAST FOR MOISTURE TRANSPORT INTO THE REGION UNTIL
DURING THE DAY FRIDAY. SO I HAVE KEPT IN A SLIGHT CHC POP FOR
SHOWERS TONIGHT...BUT ALSO SLOWLY DECREASE CLOUD COVER- ESPECIALLY
WEST OF THE BLUE RIDGE. THIS BRINGS A BETTER NIGHT FOR RADIATIONAL
COOLING...AND I HAVE LOWERED THE MIN TEMPS...ESPECIALLY IN THE MTN
VALLEYS. THINK WE/LL SEE WIDESPREAD LOWS IN THE 50S...AND SOME OF
THE COOP MOS GUIDANCE HAS THE COLDER MTN LOCATIONS DROPPING INTO
THE 40S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 345 AM THURSDAY...

HIGH PRESSURE WILL SLIDE EAST ON FRIDAY...ALLOWING WINDS TO VEER TO
SOUTHEASTERLY ACROSS OUR REGION. THESE SOUTHEASTERLY WINDS WILL
BRING ATLANTIC MOISTURE BACK INTO THE EAST SIDE OF THE APPALACHIANS
     WHICH IN TURN WILL ALLOW OUR DEWPOINT TEMPERATURES AND HUMIDITY
TO INCREASE. EXPECT SHOWERS...AND ISOLATED THUNDERSTORMS...TO
DEVELOP ON FRIDAY AFTERNOON AND EVENING...MAINLY TO THE EAST OF THE
BLUE RIDGE...DUE BOTH TO SURFACE CONVERGENCE AROUND THE DEPARTING
HIGH...AS WELL AS THE UPSLOPE COMPONENT OF THE SOUTHEASTERLY
WIND FLOW. DESPITE THE INCREASED FETCH OF ATLANTIC MOISTURE ON
FRIDAY...IT WILL TAKE A WHILE TO SIGNIFICANTLY MOISTEN THE
ATMOSPHERE...AND EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY TO BE
SPOTTY AND LIGHT IN NATURE. ON THE OTHER HAND...DO NOT EXPECT THE
SHOWER ACTIVITY WILL DIMINISH AS DAYTIME HEATING ENDS...AND WE
SHOULD SEE A FEW SHOWERS LINGER FRIDAY NIGHT INTO SATURDAY MORNING.

SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME INCREASINGLY WIDESPREAD
HEADING INTO SATURDAY AFTERNOON AS AN UNSEASONABLY STRONG COLD FRONT
APPROACHES THE REGION. SOUTHEASTERLY FLOW WILL INCREASE ON SATURDAY
BETWEEN HIGH PRESSURE TO OUR EAST AND THE APPROACHING LOW PRESSURE
SYSTEM. THIS WILL ALLOW THE ATMOSPHERE TO MOISTEN SIGNIFICANTLY...
WITH PRECIPITABLE WATER VALUES RANGING FROM 1.5 TO NEARLY 2 INCHES
BY EVENING ACROSS OUR AREA. WITH SUCH A MOIST ATMOSPHERE...BELIEVE
THAT HEAVY RAIN WILL BE A THREAT...AND THAT ISOLATED FLASH FLOODING
IS POSSIBLE. THAT STATED...OUR REGION WILL BE RECEIVING SOME MUCH
NEEDED RAINFALL SATURDAY NIGHT AND EARLY SUNDAY MORNING...WITH
FORECAST ESTIMATES OF A HALF INCH TO AN INCH ACROSS MUCH OF OUR
AREA...AND SOME AREAS ALONG THE BLUE RIDGE MAY SEE MORE.

THE COLD FRONT IS EXPECTED TO PASS THROUGH OUR AREA LATE SUNDAY
MORNING AND SHOULD EXIT THE PIEDMONT REGION BY LATE SUNDAY
AFTERNOON. AS THE FRONT PASSES...RAINFALL WILL BE REDUCED TO JUST
RESIDUAL SHOWERS AS OUR WINDS BECOME NORTHWESTERLY AND HIGH
PRESSURE BUILDS IN. DESPITE FALLING DEWPOINTS...EXPECT THAT OUR
REGION WILL KEEP MOSTLY CLOUDY SKIES INTO LATE SUNDAY NIGHT AS
RESIDUAL MOIST AIR WRAPS AROUND THE DEPARTING LOW PRESSURE SYSTEM.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 345 PM TUESDAY...

MODEL SOLUTIONS DIVERGE A BIT AS WE HEAD INTO EARLY NEXT WEEK.
HOWEVER THE ECMWF SOLUTION SEEMS TO BE CLOSER TO ENSEMBLE
SOLUTIONS. THIS WOULD SUGGEST THAT THE TROUGH SLOWS UP...AND
EVENTUALLY CUTS OFF OFF THE SOUTHEAST COAST. THIS SLOWER SOLUTION
WOULD KEEP THE CHANCE OF A FEW LOW TOPPED SHOWERS...MAINLY IN THE
MOUNTAINS...ON MONDAY. BY TUESDAY INTO WEDNESDAY...THE TROUGH
SHOULD BE FAR ENOUGH OFF THE COAST THAT WE SEE SUBSIDENCE AND
DRYING CONDITIONS. WITH 850MB TEMPERATURES SLIGHTLY BELOW NORMAL
EXPECTED...WE SHOULD ALSO SEE HIGHS A FEW DEGREES BELOW NORMAL FOR
THE FIRST TIME IN A WHILE...GENERALLY IN THE 70S IN THE WEST...AND
LOW TO MID 80S IN THE EAST. DEWPOINTS SHOULD ALSO DROP INTO THE
50S AND LOW 60S...MAKING IT FEEL NOT ONLY COOLER BUT MORE
COMFORTABLE AS WELL.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
SCT-BKN MVFR CLOUDS ARE POSSIBLE ACROSS THE WESTERN MOUNTAINS THIS
AFTERNOON. OTHERWISE...VFR CONDITIONS WILL PREVAIL THIS AFTERNOON
INTO TONIGHT. WSR-88D IMAGES SHOWED ISOLD SHOWERS AND THUNDERSTORMS
DEVELOPING IN CAPES OF 2000 J/KG OR BETTER ACROSS WESTERN NC.

THE SFC COOL FRONT HAS PUSHED INTO NORTH CAROLINA...AND A WAVE WILL
DEVELOP AND MOVE EAST ALONG THE BOUNDARY. THIS WILL GENERATE MID
AND HIGH CLOUDS THIS AFTERNOON INTO TONIGHT...WITH SCT SHOWERS AND
ISOLATED THUNDERSTORMS FROM THE VA/NC BORDER AND SOUTHWARD. THE
DANVILLE AIRPORT MAY BE AFFECTED BY SHOWERS LATE IN THE AFTERNOON
OR EVENING...BUT CHCS WERE LOW ENOUGH THAT THEY WERE NOT ADDED TO
THE TAF. THE BEST CHANCE FOR CONVECTION WILL BE ACROSS NORTHWEST
NORTH CAROLINA THIS AFTERNOON INTO THIS EVENING.

THE SFC HIGH THEN BUILDS NORTH OF THE AREA OVERNIGHT INTO
FRIDAY...ALLOWING AN EASTERLY FLOW TO DEVELOP WHICH MAY SPELL
PERIODS OF MVFR CIGS ESPCLY ALONG THE BLUE RIDGE. OF THE
BLACKSBURG FORECAST AREA AIRPORTS...THIS WOULD BE MOST LIKELY TO
IMPACT KDAN...POSSIBLY KROA AND KLYH. HOWEVER CONFIDENCE REMAINS LOW
ON SHOWERS AND HOW FAST LOWER CIGS DEVELOP THURSDAY NIGHT INTO
FRIDAY AS LATEST GUIDANCE IS SLOWER TO DEVELOP THE SE FLOW AND
TRANSPORT MOISTURE NORTHWARD.

THE SFC HIGH PASSES OFFSHORE BY THE WEEKEND...AND A RETURN
SOUTHEAST TO SOUTH FLOW WILL BRING DEEPER MOISTURE INTO THE AREA
WITH A HIGH CONFIDENCE OF A PERIOD OF SHRA/TSRA...INCLUDING AREAS
OF MVFR BY SAT NIGHT AND PERHAPS EXTENDING INTO SUNDAY. HIGH
PRESSURE SHOULD BUILD IN FROM THE WEST BRINGING A RETURN OF
WIDESPREAD VFR ON MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JJ/KK
SHORT TERM...NF
LONG TERM...MC
AVIATION...JJ/KK
Hazardous weather outlook, Aug 11, 8:00 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 AM EDT THU AUG 11 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
900 AM EDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH OUR REGION ON
SATURDAY...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS.
PROLONGED EPISODES OF HEAVY RAIN WILL BE POSSIBLE FROM SATURDAY
AFTERNOON THROUGH SUNDAY MORNING...WHICH MAY LEAD TO LOCALIZED
FLASH FLOODING DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Aug 11, 12:19 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU AUG 11 2011

NCZ003-019-020-111815-
SURRY NC-WILKES NC-YADKIN NC-
119 PM EDT THU AUG 11 2011

...A STRONG THUNDERSTORM WILL AFFECT SURRY...WILKES AND YADKIN
COUNTIES...

AT 117 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
RONDA...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROARING RIVER AROUND 125 PM...RONDA...AND
WINDY GAP AROUND 135 PM...CLINGMAN...AND BENHAM AROUND 140 PM...
PLEASANT HILL...AND PLEASANT HILL AROUND 145 PM...SWANCREEK...
JONESVILLE AND AND ELKIN AROUND 155 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3602 8135 3604 8139 3607 8142 3608 8145
      3635 8124 3626 8055 3604 8061 3605 8099
      3603 8106 3603 8115 3602 8117 3603 8121
      3599 8134

KK

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
August 11, 12:40 PM EST
Where
Wilkes County, 3.23 mi SSW of Roaring River
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
County Official
Coordinates
36.180, -81.030

One tree was reported blown down southwest of Ronda.

Thunderstorm Wind, Yadkin

When
August 11, 12:50 PM EST
Where
Yadkin County, 1.31 mi ESE of Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Trained Spotter
Coordinates
36.220, -80.810

Three trees were reported down due to wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340658, 340655.